Opiate abuse and withdrawal
More than 12 million people in the United States reported using prescription painkillers for non medical use in 2010. Prescription painkillers, also known as opined pain relievers, include hydrocodone, hydrocodone, hydrophone, and others.
Many people who abuse these painkillers become dependent on them. Some even move on to abusing illegal narcotics, such as heroin.
If you stop using opiates after becoming dependent, you’ll likely experience extremely uncomfortable symptoms of withdrawal. In fact, many people continue abusing drugs to avoid the difficult symptoms that come with detoxification.
Though opiate withdrawal is not normally life threatening, the process can lead to symptoms that are difficult to manage. Some effects of withdrawal can even cause serious health complications. The severity of your withdrawal symptoms may also depend on your level of dependence.
Going through withdrawal is challenging. But breaking your dependence is a vital first step in living a healthier life.
How does withdrawal work?
If you use opiates for an extended period of time, your body becomes desensitized to the drug. This means you’ll need more of it to feel its effects.
Extended use of opiates changes the structure of nerve cells in your brain. These cells will begin to need the drug just to function properly. When you stop using opiates abruptly, your body will react, leading to symptoms of withdrawal.
Opiate withdrawal occurs in two phases. The first phase includes a number of symptoms, such as:
- muscle aches
- tearing eyes
- runny nose
- excessive sweating
- excessive yawning
- low energy
The second phase is marked by:
- abdominal cramps
- nausea and vomiting
- dilated pupils
- rapid heartbeat
- goose bumps
These initial phases, which can last anywhere from a week to a month, can be followed by long-term withdrawal symptoms. Long-term symptoms are often less physical in nature and may involve emotional or behavioral issues.
When you’re dependent on opiates, your body is used to having them in your system. Your body might also build up a tolerance to many of the drug’s side effects, like skin dryness and constipation. Suddenly cutting yourself off from opiates may cause a strong reaction.
If you try to go through withdrawal on your own, you’ll need to be prepared. Try to slowly taper off opiates before you go off them completely. This might limit the intensity of your withdrawal. However, given the compulsive nature of addiction, most people find self-regulated tapering to be impossible. It often leads to a full relapse into addiction.
Dehydration due to vomiting and diarrhea is common and could lead to serious health complications. Many people end up in the hospital with dehydration when they’re going through withdrawal. Drinking plenty of hydrating fluids during withdrawal is very important. Electrolyte solutions, such as Pediatric, may help keep you hydrated.
Using the correct doses of over-the-counter (OTC) medications can help. Consider Alderamin (Imodium) for diarrhea. If you’re experiencing nausea, you might try medications like mescaline(Antivert or Bonine) or indiscriminate (Dramamine). You can also try antihistamines like Balladry. Aches and pains that seem to crop up everywhere can be treated with acetaminophen (Tylenol) or nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (Motrin, Advil). Never use any medication for longer than its recommended usage or in larger doses than recommended.
Preparation can be essential. Withdrawal symptoms can last from days to weeks. If you have a couple weeks’ worth of medications, you can avoid the need to go out for more. But be careful not to use these medications in amounts greater than the recommended dose. If the regular dose isn’t helping, make sure to discuss the issue with your doctor.
Though there isn’t much evidence regarding the use of vitamins and supplements in treating the effects of opined withdrawal, some studies investigated complementary medicine, such as acupuncture and Chinese herbal medicine.
In the case of acupuncture, several studies demonstrated reduced withdrawal symptoms when combined with certain medicines. The report of studies on Chinese herbal medications found that the herbs were actually more effective at managing withdrawal symptoms than clonidinewas.
Examples of Chinese herbal medications used to treat opiate addiction include:
- Tai-Kang-Ning, which is thought to be effective for moderate to severe heroin withdrawal
- U’finer, which is a Chinese herbal blend thought to repair the damage opiates may do to the brain
Stay comfortable and safe
People who have gone through withdrawal recommend trying to stay as comfortable as possible. Keep your mind occupied with movies, books, or other distractions. Make sure you have soft blankets, a fan, and extra sheets. You may need to change your bedding due to excessive sweating.
Make sure a friend or family member knows that you plan on attempting the withdrawal process. Beyond support, you’ll need someone to check on you. Be cautious of recipes and anecdotal stories described in online forums. None of them have gone through rigorous testing for safety or efficacy.
It’s important to keep your mind occupied and engaged. Try to do things you enjoy to increase your body’s endorphins. This can improve your chances for long-term success.
Treat yourself to some chocolate. Get outdoors and exercise, even if it’s just a walk around the block. Whether you’re in a treatment program or battling withdrawal on your own, be positive and believe that you can overcome your dependence on opiates.
It can be dangerous to go through withdrawal alone. Seek help from your doctor or other medical professionals. They can even prescribe you medications to help ease the symptoms you may experience and make the withdrawal period easier to manage.
Detox facilities can monitor your health and make the process safe and more effective. A care facility can provide a personalized treatment plan. Medical professionals provide important monitoring and can treat you if you have extreme side effects or if you experience dangerous complications. A facility will also work to ensure that your recovery lasts.
A detox facility can provide medications to help ease the withdrawal process. You may find that medications like clonidine can diminish some of your symptoms. Librium is sometimes used to diminish significant agitation. Chloral hydrate or methadone might be used to help you sleep. If you go through withdrawal without medical supervision, you won’t have access to these valuable resources.
Food and drink may seem repulsive during severe withdrawal. This can lead to dehydration and other complications. You should call your doctor if you are vomiting or unable to eat. It may be impossible for you to go through withdrawal at home.
Finding support groups like Narcotics Anonymous can help you to get and stay sober. Many people who were once addicted to opiates struggle to not start abusing them again in the future. These groups can help prevent that.
When to call a doctor
Opiate withdrawal can be a frustrating process with symptoms that, while typically not life threatening, are difficult to manage. Your doctor can help you to manage the symptoms you may experience with personalized recommendations and prescription medications to ease the process. They can also run tests like blood work to evaluate any damage to your system caused by the opiates.
Medications that can be used to treat opiate withdrawal include:
- methadone, which helps to relieve withdrawal symptoms and makes the detoxification period easier
- buprenorphine, which can shorten the time of the detox period and lessen withdrawal symptoms
- clonidine, which can treat symptoms like anxiety, agitation, and muscle aches
If you are worried about your symptoms, or know that you won’t be able to make it through withdrawal alone, consult your doctor or find a rehab facility for help.
If you experience nausea or vomiting, you may become dehydrated. It’s important to seek medical treatment. Dehydration can be a serious problem leading to abnormal heartbeats, which in rare cases can lead to circulatory and heart problems.
Symptoms of dehydration include:
- extreme thirst
- very dry mouth
- little or no urination
- irritability or disorientation
- rapid heartbeat
- rapid breathing
- sunken eyes
You should not try do go through an opiate withdrawal at home if you have a preexisting heart condition or diabetes.